MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM 5MAX ACE REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM 5MAX ACE REPERFUSION CATHETER; NRY
Catalog Number 5MAXACE132
Medical Device Problem Code Material Deformation (2976)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/06/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the 5max ace distal shaft was compressed in multiple areas along its length.The 5max ace distal shaft displayed some slight bends.Conclusions: evaluation of the returned 5max ace revealed a slightly damaged distal shaft.If the reported strong torque and force was loaded onto the subject 5max ace and it was subsequently manipulated forcefully in difficult patient anatomy, damage such as these small compressions may occur.Further evaluation revealed slight bends on the distal shaft.These bends are likely due to placement in difficult patient anatomy.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the distal right m1 segment of the middle cerebral artery (mca) using a penumbra system 5max ace reperfusion catheter (5max ace).During the procedure, the physician attempted to aspirate the thrombus using the 5max ace; however, complete revascularization was no achieved.Therefore, the physician attempted to coaxially advance a non-penumbra microcatheter through the 5max ace; however, the catheters would not advance after reaching the ophthalmic artery.It was reported that strong torque and force was loaded onto the 5max ace.The physician then simultaneously advanced another microcatheter and stent retriever device through the 5max ace in order to capture the thrombus.Upon deploying the stent retriever, the physician was able to pass the 5max ace over the ophthalmic artery and into the treatment site in m1.Subsequently, the thrombus was completely aspirated and the 5max ace was removed.Upon removing the 5max ace, it was noted that the 5max ace was deformed.It is unknown if the 5max ace became kinked, stretched or twisted, there was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SYSTEM 5MAX ACE REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7176612
Report Number3005168196-2018-00090
Device Sequence Number19285808
Product Code NRY
UDI-Device Identifier00814548012803
UDI-Public00814548012803
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K160449
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 12/12/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date09/11/2020
Device Catalogue Number5MAXACE132
Device Lot NumberF79463
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/27/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/12/2017
Initial Report FDA Received Date01/09/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age76 YR